Alert archive / New Mexico / Special Weather Statements in 2021
Special Weather Statement, NWS Albuquerque, NM
NWS Albuquerque, NM issued this special weather statement at Oct 10, 2021, 12:53 PM MDT for Roosevelt County, New Mexico. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 10, 2021, 12:53 PM MDT (18:53 UTC)
- Expired
- Oct 10, 2021, 1:15 PM MDT
- In force
- 22 min
- Issued by
- NWS Albuquerque, NM
- Hail
- 0.00 in
- Wind
- 50
County Roosevelt County, NM
The radar
The Cannon AFB radar (KFDX), 58 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 6.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3039 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
216
WWUS85 KABQ 101853
SPSABQ
Special Weather Statement
National Weather Service Albuquerque NM
1253 PM MDT Sun Oct 10 2021
NMZ235-236-101915-
Roosevelt County-Curry County-
1253 PM MDT Sun Oct 10 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL
ROOSEVELT AND SOUTHEASTERN CURRY COUNTIES THROUGH 115 PM MDT...
At 1251 PM MDT, Doppler radar was tracking a strong thunderstorm over
Portales, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and small hail. Up to 1 inch of
rain is also possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Portales, Texico and Oasis State Park.
This includes Highway 60 between Mile Markers 393 and 397.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3409 10339 3426 10346 3442 10305 3414 10304
TIME...MOT...LOC 1851Z 251DEG 25KT 3420 10334
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
44What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Oct 10, 12:05 PM MDT, 48 minutes earlier.
Area forecast discussion, Oct 10, 12:05 PM MDT, 48 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1205 PM MDT Sun Oct 10 2021 .AVIATION... 18Z TAF CYCLE A vigorous upper level low pressure system will gradually exit eastern NM to the east this afternoon. Meanwhile, east of the central mountain chain the system has enough moisture to continue producing areas of MVFR and IFR conditions in moderate to heavy rain with isolated embedded thunderstorms. Storms will be capable of erratic wind gusts up to 45 kt, and surface winds east of the south central mountains will generally blow at speeds from 20-35 kt with gusts up to 45 kt until mid afternoon before trending weaker. And, mountain obscurations in rain and snow will continue until late afternoon in the northern mountains, especially the Sangre de Cristos. Drier air will move in from the west behind the exiting system, so only a few patches of low clouds are expected along NM's eastern border tonight, where they should only briefly produce MVFR conditions. 44 && .PREV DISCUSSION...957 AM MDT Sun Oct 10 2021... .UPDATE... Freezing temperatures are forecast for the Raton, Las Vegas, and Moriarty areas late tonight through early Monday morning, so issued a Freeze Watch for these zones. Portions of the San Augustin Plains west of Magdalena are also likely to freeze tonight. 44 && .PREV DISCUSSION...310 AM MDT Sun Oct 10 2021... .SYNOPSIS... The first storm system in a series of storm systems this week will push across New Mexico today. This will allow for some fast moving precipitation across most areas north of Interstate 40, especially over northeast New Mexico where a few storms will be possible. This system will also support strong and gusty northwest winds so cross winds will be an issue on area roads. Then Tuesday into Wednesday a much stronger storm system will move across the Four Corners region and into Colorado. This system may bring another chance of precipitation for the Four Corners and northern areas of New Mexico. Temperatures will be dropping along with snow levels so there is a higher chance of light snow in the mountains Tuesday. Very strong westerly winds will be an issue on Tuesday as this low pressure system deepens in the lee of the Rockies. These strong winds could very well continue into Wednesday. Wednesday morning low temperatures will be below freezing over much of the area except for the eastern Plains. && .DISCUSSION... .SHORT TERM...(Today through Monday)... A strengthening storm near the Four Corners will cross NM today while a back door cold front will plow south through the eastern plains and highlands. Together, they will bring chillier air, breezy to windy conditions and strong winds to the southeast zones where we have wind advisories out. Rain showers, a thunderstorm or two and northern mountain snow will result in wetting precipitation today, mostly from the central mountains to the TX border. A few inches of snow will accumulate on the northern mountain peaks. High temperatures will be over 20 degrees cooler in the east today. 5 to 10 degrees in the west. Tonight will be chilly with a hard freeze in the Upper Rio Grande Valley. We have issued a hard freeze warning. Precipitation will end early this evening. Monday will be dry and milder, especially in the east. Winds will be mostly light and sunshine will grace the Land of Enchantment. .LONG TERM...(Tuesday through Sunday)... By Tuesday morning, synoptic models show a deepening upper level low over the Great Basin and into the Four Corners region. Both the GFS and ECMWF ensembles show anomalously low heights with this low and rapid height falls over much of New Mexico through the day Tuesday. NAEFS show less than the 1 percentile or min heights over much of western NM 12-18Z Tuesday. This also means that the 500mb/700mb heights will become increasingly packed together with a potent jet streak pushing across New Mexico as the upper low center moves towards NE Colorado. Surface low will also be deepening in this same area with a tightening pressure gradient. NAEFS show 500mb and 700mb wind speeds approaching 99th percentile or max wind speeds on Tuesday so certainly need to look for the potential for a higher end wind event over the forecast area. We increased winds on Tuesday with the help of the 90th percentile NBM winds which will put much of New Mexico at or above wind advisory levels. We may need to monitor for higher winds in the the Sacramento and central mountain chains. Downslope winds will be quite strong in these areas as well as the Highlands of the Sangre de Cristo Mtns. So the main impact from this system will be the winds which will cause cross winds on area roads and perhaps some blowing dust. Large scale lift combined with what moisture there is could support some light precipitation amounts over the Four Corners and northern mountains. Snow amounts are modest at best in the mountains. Right now it does not look like we will reach winter weather advisory levels but something to monitor. Snow levels on Tuesday into Wednesday will be dropping from 8000-9000FT to 5000-6000FT. While the Sangre de Cristo Mtns have the highest chances for snows, don't count out the east slopes of the Sandias/Manzano Mtns. If, and it's a big if, there is more moisture than forecast, then some light accumulations could be possible. Wednesday morning low temperatures will be quite cold with 20s/30s possible so we might need to cover a larger area with a freeze warning eventually. Troughing remains over the Rockies through the end of the week with another wave pushing across Thursday night into Friday. This allows for another cold front to push through the state and for a slightly cooler Friday. There won't be enough moisture with the front for precipitation chances. The weekend looks to feature upper level ridging so it looks like this active pattern this week calms down. 39 && .FIRE WEATHER... No critical fire weather conditions expected through the next seven days. A storm will cross NM today while a back door front moves south through the east. Wetting rain and high mountain snow, and much cooler temperatures will exist from the central mountains to the TX border. In the west, a few morning showers will give way to a dry, breezy and cooler afternoon. Precipitation will end tonight and Monday will be a dry, milder and more tranquil day. But the next storm will be approaching from the northwest Tuesday and lift to the northeast Tuesday night. Northern areas will receive rain and mountain snow while southern areas get possible strong to damaging winds. Tuesday will be colder in the west and cooler in the east. Wednesday and Thursday will be dry and milder. Another storm could impact NM Thursday night into Friday. Finally, a ridge of high pressure moves over the state next weekend. && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM MDT this evening for the following zones... NMZ226-235>240. Freeze Watch from late tonight through Monday morning for the following zones... NMZ222-228-229-241. Hard Freeze Warning from midnight tonight to 9 AM MDT Monday for the following zones... NMZ216. &&
Hazardous weather outlook, Oct 10, 3:21 AM MDT, 9 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 321 AM MDT Sun Oct 10 2021 NMZ201>241-110930- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 321 AM MDT Sun Oct 10 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A storm system will move across central New Mexico today causing strong winds from the northwest. Southeast New Mexico is under a wind advisory for the afternoon. These strong winds may cause crosswinds are area roads and perhaps blowing dust. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another storm system will move across the Four Corners region Tuesday into Wednesday. Strong winds will be the main impact again across much of New Mexico with cross winds on area roads and perhaps blowing dust. Snow levels will be decreasing so there may be snow for the northern mountains. Temperatures will drop into the 20s and 30s for Wednesday morning. Freeze warnings will likely be needed for a good portion of New Mexico. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report wind speeds through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 39
In the hours before
Special weather statement, Oct 10, 12:53 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1253 PM MDT Sun Oct 10 2021
NMZ235-236-101915-
Roosevelt County-Curry County-
1253 PM MDT Sun Oct 10 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL
ROOSEVELT AND SOUTHEASTERN CURRY COUNTIES THROUGH 115 PM MDT...
At 1251 PM MDT, Doppler radar was tracking a strong thunderstorm over
Portales, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and small hail. Up to 1 inch of
rain is also possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Portales, Texico and Oasis State Park.
This includes Highway 60 between Mile Markers 393 and 397.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3409 10339 3426 10346 3442 10305 3414 10304
TIME...MOT...LOC 1851Z 251DEG 25KT 3420 10334
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
44The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 1:11 AM MDT | Wind Advisory | ABQ | Chaves, Curry, De Baca, Lincoln, Roosevelt | 17 hr |
| Oct 10, 2:22 AM MDT | Hard Freeze Warning | ABQ | Rio Arriba, Taos | 31 hr |
| Oct 10, 9:14 AM MDT | Freeze Watch | ABQ | Bernalillo, Catron, Colfax, Mora, San Miguel, Santa Fe and 2 more | 5 hr |
| Oct 10, 2:38 PM MDT | Freeze Warning | ABQ | Bernalillo, Catron, Colfax, McKinley, Mora, Rio Arriba and 7 more | 18 hr |
Nearby
Special Weather Statements in New Mexico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.